Thunderstorm Wind, Lemhi
- When
- August 6, 3:36 PM MST to 3:51 PM MST
- Where
- Lemhi County, 0.85 mi NE of Salmon
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.180, -113.890
Wind gust reported from Salmon RAWS.
A very unstable atmosphere allowed strong thunderstorms to develop over north central Idaho. The main threat with these storms was strong wind, with some reports of gusts up to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
A very unstable atmosphere allowed strong thunderstorms to develop over north central Idaho. The main threat with these storms was strong wind, with some reports of gusts up to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 6, 2:26 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 326 PM MDT FRI AUG 6 2010 ...STRONG THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE ACROSS SOUTHWEST MONTANA AND LEMHI COUNTY IN IDAHO DURING THIS EVENING... .DISCUSSION... TONIGHT...A VERY MOIST AND UNSTABLE ATMOSPHERE...COUPLED WITH SOUTHWESTERLY WIND SHEAR...WILL ALLOW STRONG THUNDERSTORMS TO DEVELOP ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE POSSIBLE WITH SOME OF THESE STORMS...PARTICULARLY ACROSS PORTIONS OF SOUTHWEST MONTANA. THEREFORE A SEVERE THUNDERSTORM WATCH AS WELL AS A FLASH FLOOD WATCH HAVE BEEN ISSUED FOR PORTIONS OF SOUTHWEST MONTANA. PLEASE SEE WWW.WEATHER.GOV/MISSOULA FOR FURTHER INFORMATION. THESE STORMS ARE ANTICIPATED TO MOVE EAST OF THE CONTINENTAL DIVIDE BEFORE MIDNIGHT. THE MAIN THUNDERSTORM THREAT WILL SHIFT SLIGHTLY SOUTH AND EAST TOMORROW...FOCUSING MAINLY ACROSS SOUTHWEST MONTANA AND LEMHI COUNTY IN IDAHO. THESE AREAS WILL MAINTAIN THE BEST INSTABILITY AND MOISTURE PROFILES TO FAVOR THUNDERSTORMS. CONTINUED THREATS WITH THESE THUNDERSTORMS WILL BE HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. A DISTURBANCE WILL MOVE THROUGH NORTHWEST MONTANA LATE TOMORROW AFTERNOON INTO TOMORROW EVENING...PRODUCING MAINLY SHOWERS WITH A FEW CLAPS OF THUNDER POSSIBLE. SOME WEAK INSTABILITY WILL LINGER INTO SUNDAY...BUT THUNDERSTORMS ARE EXPECTED TO GENERALLY BE ISOLATED AND WEAKER THAN PREVIOUS DAYS. TEMPERATURES WILL REMAIN NEAR NORMAL FOR THIS TIME OF YEAR. FORECAST MODELS INTRODUCE QUITE A BIT OF UNCERTAINTY EARLY NEXT WEEK. WHILE ALL MODELS ARE GENERALLY INDICATING A TROUGH OVER THE NORTHERN ROCKIES...LARGE DIFFERENCES IN STRENGTH OF THIS FEATURE EXIST. THIS COULD MEAN THE DIFFERENCE BETWEEN NEAR NORMAL TEMPERATURES AND WELL BELOW NORMAL TEMPERATURES BY THE TUESDAY TIME FRAME AS WELL PRECIPITATION CHANCES. FOR THE TIME BEING HAVE MAINTAINED NEAR NORMAL TEMPERATURES AND PRECIPITATION CHANCES. HOWEVER...A FAIR AMOUNT OF UNCERTAINTY EXISTS FOR THE TIME BEING. && .AVIATION...THUNDERSTORMS DEVELOPING ACROSS THE NORTHERN ROCKIES DURING THIS AFTERNOON WILL IMPACT AVIATION THROUGH 07/0600Z. THE HIGHEST PROBABILITY OF THUNDERSTORMS WITHIN 5NM OF TERMINALS IS KBTM AND KSMN DURING THIS TIME. THESE STORMS HAVE THE POTENTIAL FOR PRODUCING SMALL HAIL...GUSTY WINDS AND HEAVY RAIN THAT MAY REDUCE VISIBILITY FOR A TIME. OTHERWISE...MENTION OF CB WILL REMAIN FOR ALL OTHER AREA TERMINALS THROUGH THIS EVENING. THEREAFTER...AVIATION IMPACTS WILL DECREASE SIGNIFICANTLY THROUGH SATURDAY AFTERNOON. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...ZUMPFE LONG TERM....PALLISTER/KITSMILLER AVIATION...ZUMPFE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 159 PM MDT FRI AUG 6 2010 MTZ001-004-062045- KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION- 159 PM MDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND NORTHWESTERN SANDERS COUNTIES UNTIL 245 PM MDT... AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF NOXON...OR 23 MILES SOUTHWEST OF LIBBY...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFEXTREME NORTHWESTERN SANDERS AND SOUTHERN LINCOLN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4840 11544 4820 11525 4800 11587 4815 11603 TIME...MOT...LOC 1959Z 236DEG 19KT 4814 11581 ZUMPFE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 243 PM MDT FRI AUG 6 2010 MTZ005-006-062130- BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS- 243 PM MDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI AND SOUTHWESTERN GRANITE COUNTIES UNTIL 330 PM MDT... AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CONNER...OR 21 MILES SOUTH OF HAMILTON... MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL RAVALLI AND EXTREME SOUTHWESTERN GRANITE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4620 11388 4599 11367 4584 11415 4599 11428 TIME...MOT...LOC 2043Z 239DEG 19KT 4597 11410 ZUMPFE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 253 PM MDT FRI AUG 6 2010 MTZ001-062145- KOOTENAI/CABINET REGION- 253 PM MDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN AND WESTERN FLATHEAD COUNTIES UNTIL 345 PM MDT... AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF LIBBY...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFEXTREME WESTERN FLATHEAD AND SOUTHERN LINCOLN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4847 11506 4824 11490 4809 11543 4824 11552 TIME...MOT...LOC 2053Z 244DEG 20KT 4820 11538 KITSMILLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 348 PM MDT FRI AUG 6 2010 MTZ001>003-062230- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION- 348 PM MDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND WESTERN FLATHEAD COUNTIES UNTIL 430 PM MDT... AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A GROUP OF STRONG THUNDERSTORMS 17 MILES WEST OF WHITEFISH...OR 22 MILES NORTHWEST OF KALISPELL...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF DIMES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KALISPELL... EVERGREEN...WHITEFISH...COLUMBIA FALLS...OLNEY...LUPFER...LA SALLE AND CRESTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR WEST CENTRAL MONTANA. && LAT...LON 4819 11408 4797 11538 4826 11567 4871 11436 TIME...MOT...LOC 2147Z 254DEG 25KT 4837 11466 DEROSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 349 PM MDT FRI AUG 6 2010 IDZ009-010-MTZ005-006-062230- EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY- BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS- 349 PM MDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI AND NORTHERN LEMHI COUNTIES UNTIL 430 PM MDT... AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF HALE GULCH EAST OF SHOUP...OR 29 MILES NORTHWEST OF SALMON...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFSOUTHERN RAVALLI COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4590 11438 4588 11398 4549 11400 4547 11432 TIME...MOT...LOC 2149Z 178DEG 18KT 4557 11420 ZUMPFE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
436 PM MDT FRI AUG 6 2010
MTZ007-062315-
BUTTE/BLACKFOOT REGION-
436 PM MDT FRI AUG 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEER LODGE AND NORTHERN
SILVER BOW COUNTIES UNTIL 515 PM MDT...
AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREGSON HOT SPRINGS...OR 11 MILES WEST OF
BUTTE...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE...SILVER BOW...
WALKERVILLE...RAMSAY AND NISSLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4591 11279 4606 11291 4623 11258 4621 11256
4618 11256 4618 11250 4613 11249 4608 11245
4603 11245 4602 11243
TIME...MOT...LOC 2236Z 241DEG 10KT 4603 11274
ZUMPFEThe Missoula radar (KMSX), 207 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gust reported from Salmon RAWS.
Wind gust reported from Kriley Creek RAWS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258071, 258072.